Kansas, 2018

Flash Flood and Damaging Winds in Kansas, June 18, 2018

June 18, 2018 · NWS TOP · 11 events in 5 counties and zones

A cluster of thunderstorms pushed into portions of northeast Kansas during the mid-afternoon hours. Several damaging wind reports were noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cluster of thunderstorms pushed into portions of northeast Kansas during the mid-afternoon hours. Several damaging wind reports were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 2:36 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 18, 2:36 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
336 PM CDT Mon Jun 18 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 336 PM CDT Mon Jun 18 2018

Convection has developed this afternoon was occurring within the
moisture axis in an area of convergence coincident with a 40 kt mid
level jet. Water vapor loops shows a wave lifting northeast across
western Kansas enhancing lift across north central Kansas this
afternoon. Main frontal boundary remains well north of the cwa this
afternoon. CAMS continue to show scattered convection into the early
evening then focusing further north along the frontal boundary in
Nebraska and Iowa. Main concern for this afternoon with the storms
will be downdraft winds as mesoanalysis shows downdraft CAPE around
1400 J/kg along with steep low level lapse rates. Have adjusted pops
for tonight further north across the cwa. There is the potential for
a back building MCS tonight mainly affecting north central and
northeast Kansas later tonight. Models continue to favor convection
from Nebraska building southward across the cwa on Tuesday. The ARW
suggests that an outflow will move south in the morning then
dissipate with additional convection developing across southern
Nebraska into north central Kansas along the frontal boundary.
Overnight and morning convection may alter any potential severe
weather. Shear is forecast to be weak within a very moist and
unstable environment on Tuesday into Tuesday night. Locally heavy
rainfall will be possible across the area with rather slow movement
of storms. Lows tonight will cool into the mid 70s with highs on
Tuesday reaching back into the 90s and heat indices remain below
advisory levels. Will continue with the heat advisory through 8 PM
today as heat indices continue around 105 this afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 336 PM CDT Mon Jun 18 2018

Tuesday night into Wednesday the upper trough will move into the
central Plains enhancing the lift across north central and northeast
Kansas. Storms across Nebraska into western Kansas look to form into
a forward propagating MCS during the evening hours and move
southeast into the CWA. Damaging winds and hail will be the main
hazards along with locally heavy rainfall. The upper low then
remains over northeast Kansas and southeast Nebraska Wednesday night
and Thursday before exiting off to the east Thursday night or
Friday. Chances for showers and thunderstorms will continue through
the day on Friday. A quasi zonal flow then sets up for the weekend
with models differing with the placement of precipitation. Cooler
temperatures are expected from Wednesday through the end of the week
with highs in the 80s. Temps warm up back to around 90 by Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Jun 18 2018

Main concern is isolated TSRA near MHK after 20Z with models
continuing to show isolated convection. Main window looks to be
from 20Z-01Z. South winds will be gusty at times this afternoon
decreasing by 01Z. VFR conditions are expected outside of any
convection.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for
KSZ009>012-021>024-026-034>040-054>056.

&&

SHORT TERM...53
LONG TERM...53
AVIATION...53
Hazardous weather outlook, Jun 18, 2:41 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 PM CDT Mon Jun 18 2018

KSZ009>012-021>024-026-034>040-054>056-192045-
Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-
Lyon-Osage-Franklin-
341 PM CDT Mon Jun 18 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Heat index values will continue to range from 100 to 105 degrees
this afternoon. Severe thunderstorms are possible into the evening
hours, mainly northwest of a line from Council Grove to Hiawatha.
The primary hazard will be damaging winds. Additional thunderstorms
are possible across the area mainly along and north of Interstate
70, although severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ008-020-058-059-192045-
Republic-Cloud-Coffey-Anderson-
341 PM CDT Mon Jun 18 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Heat index values are expected to range from 100 to 105 degrees
this afternoon. Severe thunderstorms are possible during the
afternoon and evening hours, mainly northwest of a line from
Abilene to Hiawatha. The primary hazard will be damaging winds.
Additional thunderstorms are possible across the entire area
tonight, although severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 18, 1:49 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
249 PM CDT MON JUN 18 2018

KSZ008-182015-
Republic-
249 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY
UNTIL 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Cuba, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Belleville, Cuba and Munden.

LAT...LON 3973 9745 3980 9765 3995 9760 3989 9737
TIME...MOT...LOC 1949Z 199DEG 17KT 3979 9753

Cohen
Special weather statement, Jun 18, 2:03 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
303 PM CDT MON JUN 18 2018

KSZ020-034-182030-
Cloud-Ottawa-
303 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTAWA AND
SOUTHEASTERN CLOUD COUNTIES UNTIL 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Delphos, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Miltonvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3948 9760 3939 9740 3923 9751 3928 9767
TIME...MOT...LOC 2003Z 208DEG 26KT 3928 9762

Cohen
Special weather statement, Jun 18, 2:18 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
318 PM CDT MON JUN 18 2018

KSZ010-182045-
Marshall-
318 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY
UNTIL 345 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marysville, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marysville, Summerfield and Oketo.

LAT...LON 3975 9664 3983 9674 4000 9666 4000 9630
TIME...MOT...LOC 2018Z 214DEG 26KT 3983 9667

Cohen
Special weather statement, Jun 18, 2:22 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
322 PM CDT MON JUN 18 2018

KSZ009-182100-
Washington-
322 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
400 PM CDT...

At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrowville to near Clifton. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Washington, Linn, Morrowville, Palmer and Hollenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9689 3963 9706 3959 9727 3994 9717
      4000 9710
TIME...MOT...LOC 2022Z 221DEG 31KT 3986 9716 3960 9726

Cohen

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 18, 2:42 PM CST to 2:43 PM CST
Where
Washington County, 0.69 mi S of Washington
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.810, -97.050

Delayed report of an 8-12 inch diameter tree limb that was snapped.

Thunderstorm Wind, Washington

When
June 18, 2:45 PM CST to 2:46 PM CST
Where
Washington County, 1.27 mi WNW of Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.830, -97.070

Delayed report of a 4 inch diameter tree limb snapped.

Thunderstorm Wind, Marshall

When
June 18, 3:15 PM CST to 3:16 PM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.690, -96.750

Several trees and large branches down.

Thunderstorm Wind, Marshall

When
June 18, 3:55 PM CST to 3:56 PM CST
Where
Marshall County, 3.61 mi NNE of Home
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -96.500

Delayed report of multiple 8 inch tree limbs broken.

Thunderstorm Wind, Marshall

When
June 18, 4:02 PM CST to 4:03 PM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.690, -96.750

Large tree branches were reported down. Sizes were unknown.

Thunderstorm Wind, Marshall

When
June 18, 4:03 PM CST to 4:04 PM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.690, -96.750

Delayed report of a grain storage bin buckling at the local elevator. A tin roof on a shed was blown off as well.

Thunderstorm Wind, Nemaha

When
June 18, 4:32 PM CST to 4:33 PM CST
Where
Nemaha County, 4.44 mi SSW of Baileyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -96.210

Wind gusts estimated up to 60 MPH.

Thunderstorm Wind, Riley

When
June 18, 4:35 PM CST to 4:36 PM CST
Where
Riley County, 1.38 mi S of Winkler
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.460, -96.830

Six inch diameter tree limb snapped.

Thunderstorm Wind, Dickinson

When
June 18, 5:59 PM CST to 6:00 PM CST
Where
Dickinson County, 0.54 mi E of Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -97.110

Three inch diameter limb snapped.

Flash Flood, Marshall

When
June 18, 6:05 PM CST to 7:35 PM CST
Where
Marshall County, 0.85 mi NW of Marysville to 1.27 mi SSW of Marysville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.859, -96.661

One road was closed outside of Marysville due to flash-flooding. Numerous social media posts revealed flooded streets within the city of Marysville.

Thunderstorm Wind, Dickinson

When
June 18, 6:34 PM CST to 6:35 PM CST
Where
Dickinson County, 0.54 mi W of Abilene Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.900, -97.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766703, 766704, 766705, 766706, 766707, 766708, 766712, 766719, 766723, 766744, 766766.